Centor vs FeverPAIN score for sore throat
The Centor score and the FeverPAIN score both estimate how likely a sore throat is to be streptococcal, so that antibiotics go to the patients most likely to benefit. FeverPAIN was built in UK primary care and is one of two scores in the NICE guideline. Here is how the two differ, and where they disagree.
What Centor and FeverPAIN each count
The Centor score and the FeverPAIN score share two items, fever and the absence of cough, and differ in the rest. Centor and colleagues described four findings in 1981 from adults with sore throat in an emergency room: tonsillar exudate, swollen tender anterior cervical nodes, absence of cough and a history of fever, each worth 1 point, for 0 to 4. McIsaac later added age points so the score works in children, which is the version the Centor calculator uses. FeverPAIN, from Little and colleagues in the UK PRISM study, also scores 5 items at 1 point each: Fever in the past 24 hours, Purulence, Attending rapidly (within 3 days of onset), severely Inflamed tonsils, and No cough or coryza. So FeverPAIN replaces the neck node item with how quickly the patient presented and how inflamed the tonsils look, and its no-cough item also requires no runny nose. Its total runs from 0 to 5.
| Item | Centor (1981) | FeverPAIN (2013) |
|---|---|---|
| Fever | History of fever: 1 | Fever in past 24 hours: 1 |
| Tonsils | Tonsillar exudate: 1 | Purulence: 1; severely inflamed tonsils: 1 |
| Neck | Swollen tender anterior cervical nodes: 1 | Not counted |
| Cough | Absence of cough: 1 | No cough or coryza: 1 |
| Timing | Not counted | Attends within 3 days of onset: 1 |
| Range | 0–4 (McIsaac adds −1 to +1 for age) | 0–5 |
Where the FeverPAIN score came from
FeverPAIN came from two cohorts of patients aged 5 or over with acute sore throat in UK general practices, 606 in the first and 517 in the second (Little and colleagues, BMJ Open, 2013). The team looked for features that predicted growth of Lancefield group A, C or G streptococci on a throat swab, not group A alone as Centor did. A first score built in cohort 1 discriminated poorly in cohort 2, so the team kept items that held up in both: rapid attendance, fever in the last 24 hours and severely inflamed tonsils were significant in both cohorts, and purulence and no cough or coryza in at least one. FeverPAIN's area under the ROC curve was 0.73 in cohort 1 and 0.71 in cohort 2. A score of 1 or less identified 38% and 36% of patients, with streptococci in 13% and 18%. A Centor score of 1 or less identified fewer patients, 23% and 26%, with streptococci in 10% and 28%.
What the PRISM trial showed
The PRISM randomized trial, published by Little and colleagues in the BMJ in 2013, tested whether targeting antibiotics with a clinical score works better than delayed prescribing for everyone. Patients aged 3 or over with acute sore throat in UK primary care were randomized to delayed antibiotics, targeted use by clinical score, or a rapid antigen test used according to the score. Partway through, an earlier score was replaced by FeverPAIN, used in 631 patients. With FeverPAIN, antibiotic use was 29% lower than in the delayed antibiotic group, and patients reported slightly less severe symptoms on days 2 to 4, with moderately bad symptoms resolving faster. The antigen test group had a similar fall in antibiotic use, 27%, but the authors found no clear advantage of adding the test over the score alone. There were no significant differences in complications or reconsultations. NICE included FeverPAIN in its 2018 sore throat guideline.
How NICE and IDSA use the scores
The 2018 NICE guideline on antimicrobial prescribing for acute sore throat (NG84) accepts either FeverPAIN or Centor, with different bands for each. With FeverPAIN, a score of 0 or 1 means no antibiotic, 2 or 3 means considering no antibiotic or a back-up prescription, and 4 or 5 means an immediate antibiotic or a back-up prescription. With Centor, 0 to 2 means no antibiotic and 3 or 4 means an immediate or back-up prescription, so Centor has no middle band. NICE uses the original Centor criteria, not the McIsaac version with age points. The 2012 Infectious Diseases Society of America (IDSA) guideline takes a different route: it recommends confirming group A streptococcus with a rapid antigen test or culture rather than clinical features alone, and advises against testing when features such as cough, runny nose or hoarseness suggest a virus. Under IDSA, clinical features decide who is tested; under NICE, the score decides who is offered a prescription.
Worked example: a patient the scores split on
Because they count different features, the two scores can put the same patient in different NICE bands. Take a 30-year-old who has had a fever for a day, attends on the second day of symptoms, and has purulent, severely inflamed tonsils, but also a cough, and no tender neck nodes. FeverPAIN gives 1 for fever, 1 for purulence, 1 for attending within 3 days and 1 for severely inflamed tonsils, with nothing for the cough item: a score of 4, which in NG84 points to an immediate or back-up antibiotic. Centor gives 1 for fever and 1 for exudate, with nothing for the nodes or the cough item: a score of 2, which in NG84 means no antibiotic. The McIsaac score is also 2, because age 30 adds no points, and in McIsaac's study a score of 2 had an 11.2% rate of positive cultures. When the scores disagree, the decision rests on the score your guideline names and on clinical judgment.
You can check the Centor and McIsaac result in the Centor score calculator.
Questions
What does FeverPAIN stand for?
Fever in the past 24 hours, Purulence, Attend rapidly (within 3 days of onset), severely Inflamed tonsils, and No cough or coryza. Each scores 1 point, for 0 to 5.
Is FeverPAIN better than Centor?
In the PRISM cohorts, FeverPAIN identified more low-risk patients than Centor at a score of 1 or less, and targeting antibiotics with it reduced antibiotic use by 29% in the PRISM trial. FeverPAIN was validated in UK primary care and counts groups A, C and G streptococci, so the two are not directly interchangeable.
Can FeverPAIN be used in children?
The derivation cohorts included patients aged 5 or over, and the PRISM trial included patients aged 3 or over. The McIsaac version of Centor was derived in patients aged 3 to 76.
When is a sore throat more than a throat problem?
Signs of systemic illness need their own assessment. Sepsis screening tools such as qSOFA, and for lower respiratory infection the CURB-65 score, cover what sore throat scores do not.
Can AskMed compare NICE and IDSA sore throat guidance?
Yes. AskMed answers from guidelines such as NICE and IDSA, citing each claim and the guideline year; it does not give doses. It is on the App Store and Google Play, or use it on the web.
Sources
- Centor RM, Witherspoon JM, Dalton HP, Brody CE, Link K. The diagnosis of strep throat in adults in the emergency room. Med Decis Making. 1981;1(3):239–246. doi:10.1177/0272989X8100100304
- Little P, Moore M, Hobbs FDR, et al. PRImary care Streptococcal Management (PRISM) study: identifying clinical variables associated with Lancefield group A β-haemolytic streptococci and Lancefield non-group A streptococcal throat infections from two cohorts of patients presenting with an acute sore throat. BMJ Open. 2013;3(10):e003943. doi:10.1136/bmjopen-2013-003943
- Little P, Hobbs FDR, Moore M, et al. Clinical score and rapid antigen detection test to guide antibiotic use for sore throats: randomised controlled trial of PRISM (primary care streptococcal management). BMJ. 2013;347:f5806. doi:10.1136/bmj.f5806
- McIsaac WJ, White D, Tannenbaum D, Low DE. A clinical score to reduce unnecessary antibiotic use in patients with sore throat. CMAJ. 1998;158(1):75–83. PubMed 9475915 (no DOI; full text PMC1228750)
- Shulman ST, Bisno AL, Clegg HW, et al. Clinical practice guideline for the diagnosis and management of group A streptococcal pharyngitis: 2012 update by the Infectious Diseases Society of America. Clin Infect Dis. 2012;55(10):e86–e102. doi:10.1093/cid/cis629
- National Institute for Health and Care Excellence. Sore throat (acute): antimicrobial prescribing (NG84). 2018. nice.org.uk/guidance/ng84
